MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS/SBG/IPA MIA OFFSET ADAPTER 40MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS/SBG/IPA MIA OFFSET ADAPTER 40MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 75007308
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, after a thr surgery, a sl-plus/sbg/ipa mia offset adapter 40 mm broke.Surgery had been completed, without any delay, with this device.As this happened after the procedure, the patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
H6: it was reported that, after a total hip replacement surgery, a sl-plus mia offset adapter 40mm broke.The device, used in treatment, was not returned for investigation.A product evaluation could therefore not be performed.A complaint history review was performed.As the part was not returned for investigation, the reported failure mode could not be confirmed and a relationship between the reported event and the device cannot be confirmed.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.The root cause could not be determined conclusively and the need for corrective actions is not indicated.According to the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Instruments should only be used in their original condition.Due to insufficient information it is not possible to speculate about factors which could have contributed to the reported event.Should more information become available, the investigation will be reopened.No further actions are deemed necessary at the time.Smith+nephew will continue to monitor this device for similar issues.
 
Additional Manufacturer Narrative
It was reported that, after a total hip replacement surgery, a sl-plus mia offset adapter 40mm broke.The complaint device used in treatment was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that its clutch is broken.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed one additional similar complaint reported for the same batch, and 4 additional similar complaints for the same product number over the past 12 months with similar failure mode.Previous investigations revealed that under specific circumstances, the clutch of the device may fracture while hitting.The root cause is attributed to a design issue.A new design of the device has been released in order to reduce the reoccurrence of this issue.This version of the device will be monitored for similar issues.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
SL-PLUS/SBG/IPA MIA OFFSET ADAPTER 40MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12239460
Report Number9613369-2021-00327
Device Sequence Number3841717
Product Code JDI
UDI-Device Identifier07611996074895
UDI-Public07611996074895
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75007308
Device Catalogue Number75007308
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer08/27/2021
07/12/2023
Initial Report FDA Received Date07/28/2021
Supplement Report FDA Received Date08/29/2021
07/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown